Missouri, 2015Flash Flooding and Hail in Missouri, June 4, 2015
June 4, 2015 · NWS EAX · 6 events in 5 counties and zones
Scattered showers and thunderstorms moved through western Missouri, and caused a few areas to receive some flash flooding as well as a couple marginal severe reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms moved through western Missouri, and caused a few areas to receive some flash flooding as well as a couple marginal severe reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 4, 5:48 AM CST, 2 minutes earlier.
Area forecast discussion, Jun 4, 5:48 AM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 AM CDT Thu Jun 4 2015
.DISCUSSION...
Issued at 416 AM CDT THU JUN 4 2015
A weak convective complex has formed over SC Nebraska into far NW
Missouri, and has gradually started to slide south with time. Unlike
last night this complex has a little better environment with which
to sustain itself, as MLCAPE values are approaching 1000 J/kg ahead
of the complex and effective bulk shear values are approaching 25 to
35 knots. Both parameters are an improvement over what yesterday
morning's complex had. Also according to SPC Mesoanalysis PWAT
values are approaching 1.8 inches where the storms are located, and
only fall off marginally with southward extent, as a good portion of
eastern Kansas and western Missouri contain 1.6 to 1.7 inches of
precipitable water. This will allow this complex to have very
efficient rain rates, as it eventually slides into the forecast
area. Short range models have been pretty consistent with this
complex eventually sliding south/southeast through western Missouri.
Should this complex slide south as the short-term hi-res models
suggest it could bring another round of morning and early afternoon
thunderstorms to the area, which would exacerbate the already
ongoing flooding problems across the area. Tough to say exactly how
much rain each area will receive, but considering the generally slow
motion of this complex along with a fairly efficient rain-making
ability, it's conceivable that some areas could see another 1 to
several inches of rain through the morning hours. As a result of
this concern, a flash flood watch continue for the area through 10
am.
This afternoon's chances for severe convection will depend much on
how this complex moves through the area. If the complex drops south
as the models suggest it's conceivable that there could be enough
lingering cloud cover to prevent much in the way of
afternoon/evening destabilization. Should the complex take on more
of an easterly component or fizzle out early there could be enough
of a clearing period to get some destabilization. Confluence along a
mesoscale/synoptic boundary which will likely run through northern
Kansas and/or southern Nebraska will be maximized likely to the west
of the forecast area, and this max confluence will be the best focus
for afternoon convection. Across far eastern Kansas and western
Missouri, depending on how the boundary sets up there will not be
quite a good of a chance to get a storm going along the weaker
confluence, but NAM indicates a relatively uncapped environment, so
it may not take much to get a storm going this afternoon. Should a
surface based storm get going this afternoon there will be plenty of
instability, on the order of 1500 to 2500 J/kg of ML CAPE as well as
30 to 40 kts of deep shear. This would be ample for supercellular
activity, with all modes of severe weather possible, again, mainly
west of I-29 and north of HWY 36. As the afternoon/evening
convection grows upscale into a complex, another round of heavy rain
is possible overnight Thursday night into Friday morning.
Friday convection again is dependent on how Thursday night evolves,
but for now models want to move the mid level ridge more centered
over the forecast area, which would serve as a bit of a dampener to
mid day convection, however, with some mid level flow over the apex
of the ridge, it's possible that once again, overnight MCS
development will roll through the area, bringing yet more heavy
rain.
Saturday then sees the boundary likely move north of the forecast
area, which should take the best chances of severe weather with it.
MCS formation from Saturday afternoon/evening thunderstorms could
conceivably move over the area, but given the likely initiation as
well as the somewhat flattened mid level ridge it's more likely that
the complex(es) will ride north of at least Interstate 70, if not
north of Missouri all together.
The rain chances continue through the weekend and into next week as
the mid level pattern transitions into more of a eastern trough
scenario with a sagging boundary. Should the boundary sag across the
area the generally zonal flow could result in one or several days of
training cells, so will continue to watch for more days of
potentially heavy rain through the mid range and extended forecast
period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 641 AM CDT THU JUN 4 2015
Same as yesterday, early morning thunderstorms affecting the
terminals through the mid morning hours. Severe weather isn't
anticipated, but periods of heavy rain are possible probably through
the early afternoon. There could be a lull in the action through the
afternoon before another round of thunderstorms form late this
evening and move into the area. Backed off a touch on the timing of
these storms, as initiation is most likely going to occur in central
and northern Kansas then move in later tonight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 10 AM CDT this morning FOR KSZ025-
102>105.
MO...FLASH FLOOD WATCH until 10 AM CDT this morning FOR MOZ001>005-
011>014-020>022-028>030-037-038-043-044.
&&
DISCUSSION...Leighton
AVIATION...LeightonHazardous weather outlook, Jun 4, 4:59 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT THU JUN 4 2015
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
559 AM CDT THU JUN 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO AFFECT MAINLY NORTHWEST
AND WEST CENTRAL MISSOURI AND ADJACENT PORTIONS OF EASTERN KANSAS
THROUGH THE MORNING HOURS. DUE TO SIGNIFICANT RAINFALL EARLIER THIS
MORNING AND SATURATED SOILS...FLOODING AND FLASH FLOODING WILL BE A
CONCERN. A FEW STRONG TO SEVERE STORMS WITH GUSTY WINDS AND HAIL WILL
ALSO BE POSSIBLE.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERAL ADDITIONAL ROUNDS OF HEAVY RAIN PRODUCING THUNDERSTORMS
WILL BE POSSIBLE FRIDAY THROUGH EARLY SATURDAY AND AGAIN SUNDAY
NIGHT. WHILE A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THE PRIMARY
THREAT WILL BE HEAVY RAINFALL WHICH COULD RESULT IN PERIODS OF
FLOODING.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Jun 4, 2:14 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 AM CDT THU JUN 4 2015
MOZ014-040845-
DAVIESS MO-
314 AM CDT THU JUN 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAVIESS COUNTY UNTIL 345
AM CDT...
AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF MAYSVILLE...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WINSTON AND ALTAMONT.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 62 AND 71.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3987 9402 3986 9420 3994 9420 4000 9404
TIME...MOT...LOC 0814Z 251DEG 14KT 3991 9418
CUTTER
Special weather statement, Jun 4, 2:44 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 AM CDT THU JUN 4 2015
MOZ013-014-040915-
DAVIESS MO-DE KALB MO-
344 AM CDT THU JUN 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEKALB AND WESTERN
DAVIESS COUNTIES UNTIL 415 AM CDT...
AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MAYSVILLE...MOVING NORTHEAST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SANTA ROSA.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4004 9419 3989 9412 3988 9432 3995 9437
TIME...MOT...LOC 0844Z 247DEG 12KT 3994 9426
CUTTER
Special weather statement, Jun 4, 5:22 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 AM CDT THU JUN 4 2015
MOZ030-031-038-039-041145-
CARROLL MO-LAFAYETTE MO-RAY MO-SALINE MO-
622 AM CDT THU JUN 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE...RAY...
NORTHERN LAFAYETTE AND SOUTHERN CARROLL COUNTIES UNTIL 645 AM CDT...
AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
NORBORNE TO HARDIN TO RICHMOND...AND MOVING SOUTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LEXINGTON...CARROLLTON...HIGGINSVILLE...HENRIETTA...HARDIN...
NORBORNE...WAVERLY...CORDER...ALMA...BLACKBURN...MALTA BEND...
DOVER...GRAND PASS...WAKENDA AND MOUNT LEONARD.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3929 9316 3912 9332 3902 9358 3924 9421
3934 9395 3951 9379
TIME...MOT...LOC 1122Z 295DEG 40KT 3940 9375 3930 9384
3924 9400
CUTTEREvent by event
4 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Buchanan
- When
- June 4, 5:50 AM CST to 6:50 AM CST
- Where
- Buchanan County, 1.37 mi WNW of St Joseph to South St Joseph
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.779, -94.873
Three feet of water reported over Highway 59 near the Missouri River.
Thunderstorm Wind, Atchison
- When
- June 4, 7:17 AM CST to 7:19 AM CST
- Where
- Atchison County, 4.61 mi SW of Langdon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.310, -95.650
A member of the public reported a 60 mph wind gust.
Flash Flood, Ray
- When
- June 4, 9:20 AM CST to 10:20 AM CST
- Where
- Ray County, 0.98 mi NNW of Lawson to 1.05 mi WNW of Lawson
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.442, -94.209
Water was flowing over a 50 to 100 yard stretch of road near Lawson.
Hail, Platte
- When
- June 4, 9:57 AM CST
- Where
- Platte County, 2.07 mi N of (Mci)ks City Intl Ar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.330, -94.720
Flash Flood, Clay
- When
- June 4, 10:50 AM CST to 11:50 AM CST
- Where
- Clay County, Arley to 0.42 mi E of Arley
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.400, -94.450
NE 172nd Street east of Arley was impassable due to water over the road from a nearby creek.
Flash Flood, Clay
- When
- June 4, 11:48 AM CST to 12:48 PM CST
- Where
- Clay County, 1.54 mi NW of Mosby to 1.43 mi SW of Mosby
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.338, -94.317
The town of Mosby received between 3 and 4 inches of rain over a short period of time, which resulted in the city being evacuated. While there were certainly damage associated with the rising and running water, these damage totals are unknown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, June 4 to 5, 2015$40,000 · EF3 · 55 events
- Flash Flood and Flooding in Nebraska, June 4 to 12, 2015$14 million · 1.5 in hail · 22 events
- Flash Flooding and Hail in Wyoming, June 4, 2015$1.5 million · 1.75 in hail · 22 events
- Flooding in Nebraska, June 4 to 18, 2015$945,000 · 8 events
- Flash Flooding and Hail in Nebraska, June 4, 2015$295,000 · 56 kt wind · 9 events
- Flash Flooding and Flooding in Kansas, June 4 to 6, 20152 in hail · 63 events
- Flooding in South Dakota, June 4 to 8, 2015$105,000 · 2 events
- Tornadoes and Hail in Colorado, June 4, 2015$4,000 · EF1 · 10 events
- Tornado and Hail in Kansas, June 4, 2015EF0 · 11 events
- Hail and Damaging Winds in South Dakota, June 4, 20151 in hail · 4 events
- Hail in Nebraska, June 4, 20151 in hail · 4 events
- Hail in Kansas, June 4, 20151.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581951, 581959, 581953, 581957, 581954, 581956.